Alert archive / Tennessee / Flash Flood Warnings in 2017

Flash Flood Warning 16, NWS Nashville, TN

July 2, 2017Davidson County, Sumner County, Wilson County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 2, 2017, 3:02 PM CDT for Davidson County, Sumner County, Wilson County, Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2017, 3:02 PM CDT (20:02 UTC)
Expired
Jul 2, 2017, 6:00 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Davidson County, TN, Sumner County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 3 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 3:10 PM CDTFLASH FLOODOld Hickory, TNSEVERAL STREETS FLOODED IN OLD HICKORY AND LAKEWOOD WITH WATER UP TO THE BUMPERS OF SOME CARS
Jul 2, 4:43 PM CDTFLASH FLOOD2 Sw Old Hickory, TNHOUSE HAD MINOR FLOODING IN NEELYS BEND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

059 
WGUS54 KOHX 022002
FFWOHX
TNC037-165-189-022300-
/O.NEW.KOHX.FF.W.0016.170702T2002Z-170702T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
302 PM CDT SUN JUL 2 2017

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Northeastern Davidson County in Middle Tennessee...
  Southwestern Sumner County in Middle Tennessee...
  Northwestern Wilson County in Middle Tennessee...

* Until 600 PM CDT

* At 301 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Madison, Hendersonville, Mount Juliet, Goodlettsville, Lakewood,
  Hermitage and Old Hickory.

Additional rainfall amounts of 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3633 8649 3617 8649 3618 8673 3633 8671

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:25 PM CDT, 37 minutes earlier.

Area forecast discussion, Jul 2, 2:25 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
225 PM CDT Sun Jul 2 2017

.DISCUSSION...

Surface map at 19Z shows a weak ridge of high pressure to our
east, with a moist & moderately unstable air mass in place across
Middle Tennessee. A weak shortwave is pushing across the mid state
this afternoon and helping to produce the scattered storms we're
seeing on radar. Thus far, the cells are not as strong as what we
saw yesterday, and the SPC has us under general thunderstorms
only. Surface and upper air pattern over the next few days gives
us no reason to expect any appreciable air mass change, so we can
expect temperatures to remain close to normal with isolated to
scattered convection mainly during peak-heating hours. Both the
GFS & ECMWF bring a cold front through Middle Tennessee Thursday
afternoon and evening, so look for increased POP's during this
period, with drier and only slightly cooler air advecting in for
next weekend.

&&

.AVIATION...
18Z TAF DISCUSSION.

Scattered showers and storms...mainly through early evening...
again expected as airmass remains moist and unstable. Storms
have greatest chance of affecting TAF sites through 22z. All
sites also expected to see some fog development later tonight
...especially after 06z. Lower VIS will however raise rapidly
after 14z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      69  89  71  88  72 /  20  20  20  40  30
Clarksville    69  88  70  86  71 /  20  20  30  40  40
Crossville     65  82  66  84  66 /  30  30  20  40  30
Columbia       68  87  69  86  70 /  20  20  30  50  30
Lawrenceburg   68  87  69  87  70 /  30  20  30  50  30
Waverly        68  88  70  86  72 /  20  20  30  50  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......08
AVIATION........07
Hazardous weather outlook, Jul 2, 8:59 AM CDT, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
859 AM CDT Sun Jul 2 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-031030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
859 AM CDT Sun Jul 2 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Scattered thunderstorms are again expected today. Isolated storms
could become strong to severe...producing strong to damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:47 PM CDTAreal Flood AdvisoryOHXDavidson, Sumner, Wilson118 min
Jul 2, 4:02 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Williamson28 min
Jul 2, 4:14 PM CDTFlash Flood WarningOHXCheatham, Davidson2 hr
Jul 2, 4:26 PM CDTSpecial Weather StatementOHXJackson, Macon, Overton49 min

Nearby

Flash Flood Warnings in Tennessee, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.